Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 10, NWS Flagstaff, AZ

July 26, 2013Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 26, 2013, 11:27 AM MST for Gila County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2013, 11:27 AM MST (18:27 UTC)
Expired
Jul 26, 2013, 1:30 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 87 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 6.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2013-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2013-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1641 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1531 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

310 
WGUS55 KFGZ 261827
FFWFGZ
AZC007-262030-
/O.NEW.KFGZ.FF.W.0010.130726T1827Z-130726T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1127 AM MST FRI JUL 26 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...

* UNTIL 130 PM MST

* AT 1124 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MILEPOST   
280 ON SR 288...COON CREEK AND CHERRY CREEK IN CENTRAL GILA COUNTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3367 11094 3376 11098 3378 11109 3385 11094
      3383 11075 3372 11073 3365 11078 3369 11084
      3365 11090

$$

41
2 follow-up statements
788 
WGUS75 KFGZ 261931
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1231 PM MST FRI JUL 26 2013

AZC007-262030-
/O.CON.KFGZ.FF.W.0010.000000T0000Z-130726T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
1231 PM MST FRI JUL 26 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM MST FOR
CENTRAL GILA COUNTY...

AT 1226 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
THUNDERSTORMS WERE WINDING DOWN IN THE FLASH FLOOD AREA. 

RADAR INDICATES BETWEEN 3 AND 4 INCHES OF RAIN HAD FALLEN OVER THE 
COON CREEK AND CHERRY CREEK DRAINAGES IN CENTRAL GILA COUNTY. OTHER 
AREAS IN THE FLASH FLOOD WARNING INCLUDE BUT ARE NOT LIMITED TO 
MILEPOSTS 275-280 ON SR 288 AND THE ROSE CREEK CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3367 11094 3376 11098 3378 11109 3385 11094
      3383 11075 3372 11073 3365 11078 3369 11084
      3365 11090

$$

41
990 
WGUS75 KFGZ 262033
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
133 PM MST FRI JUL 26 2013

AZC007-262041-
/O.EXP.KFGZ.FF.W.0010.000000T0000Z-130726T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
133 PM MST FRI JUL 26 2013

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL GILA COUNTY...

RADAR INDICATES RAINFALL HAS ENDED OVER THE COON CREEK AND CHERRY 
CREEK DRAINAGES IN CENTRAL GILA COUNTY. NO FLASH FLOOD REPORTS HAVE 
BEEN RECEIVED. 


LAT...LON 3367 11094 3376 11098 3378 11109 3385 11094
      3383 11075 3372 11073 3365 11078 3369 11084
      3365 11090

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 10:53 AM MST, 34 minutes earlier.

Area forecast discussion, Jul 26, 10:53 AM MST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1053 AM MST FRI JUL 26 2013

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER ARIZONA
PRODUCING DAILY SHOWERS AND THUNDERSTORMS. HEAVY RAIN AND LOCALIZED
FLOODING WILL CONTINUE TO BE THE MAIN THREAT OVER THE NEXT COUPLE OF
DAYS.

&&

.UPDATE...A MOIST AND UNSTABLE ATMOSPHERE IS EVIDENT ACROSS NORTHERN
AZ THIS MORNING AS CONVECTION DEVELOPED NEAR AND JUST AFTER SUNRISE.
CONVECTIVE MANAGED TO DEVELOP DESPITE AMPLE CLOUD COVER...LIKELY DUE
TO SOME EXTERNAL FORCING FROM AN INVERTED TROUGH ROTATING INTO
YAVAPAI COUNTY. THE TROUGH WILL SLIDE NORTHWEST THROUGH THE
AFTERNOON CONTINUING TO FUEL SHOWER AND THUNDERSTORM ACTIVITY. IN
ADDITION...IT APPEARS THERE IS SOME SORT OF LEFTOVER CONVECTIVE
CIRCULATION OVER MARICOPA COUNTY MOVING NORTHWEST WHICH MAY ALSO
HELP ENHANCE ADDITIONAL CONVECTION THIS AFTERNOON. DECIDED TO GO
WITH A FLASH FLOOD WATCH FOR AREAS ALONG THE MOGOLLON RIM AND WHITE
MOUNTAINS SOUTH INTO YAVAPAI/GILA COUNTIES FOR PREVIOUS MENTIONED
REASONS AND THE FACT THAT THESE AREAS HAVE BEEN FAVORED THE LAST
COUPLE OF DAYS WITH HEAVY RAINFALL EVENTS SATURATING THE GROUND.
MADE ADDITIONAL FORECAST ADJUSTMENTS TO ALIGN WITH CURRENT THINKING.

&&

.DISCUSSION...A VERY MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE
ACROSS THE SOUTHWEST AND NORTHERN ARIZONA THIS MORNING. SCATTERED
TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN BY LATE
MORNING AND CONTINUE THROUGH THE EVENING HOURS.

HIGH PRESSURE REMAINS SPLIT WITH TWO CENTERS. ONE IS LOCATED ACROSS
NWRN AZ AND THE OTHER IS OVER WRN TX. BETWEEN THEM IS THE REMNANTS OF
A WEAKENING INVERTED TROUGH.

MODEL SOUNDINGS INDICATE THAT THERE WILL BE SUBSTANTIAL INSTABILITY
TODAY SO THAT THERE WILL ONCE AGAIN BE A THREAT FROM HAIL AS WELL AS
TORRENTIAL RAINFALL.

THE TWO HIGH CENTERS WILL BEGIN TO CONSOLIDATE TODAY AND TONIGHT WITH
A SOUTH TO SOUTHWEST FLOW DEVELOPING ACROSS THE STATE FOR THE
WEEKEND. THIS WILL LIKELY BE A TRANSITION FROM THE HIGH-GRADE MONSOON
PATTERN OF THE PAST WEEK INTO A MODERATE-GRADE PATTERN.

MODELS HAVE BEEN CONSISTENT WITH BRINGING IN A TROUGH TO THE WEST
COAST AND PRODUCING A DRYING TREND. THIS IS A WELL-KNOWN BIAS IN THE
MODELS AND THE DRYING WILL PROBABLY NOT BE AS PRONOUNCED AS THE
MODELS WOULD INDICATE. THE CURRENT FCST HAS LOWER CHANCES FOR PCPN
DURING THIS PERIOD BUT THERE WILL STILL BE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS NRN AZ.

WITH THE APPROACHING TROUGH THERE WILL BE AN INCREASE IN DEEP-LAYER
SHEAR ACROSS THE WESTERN PORTIONS OF THE STATE BY EARLY NEXT WEEK AND
THIS MAY PRODUCE AN INCREASE IN STRONG-TO-SEVERE THUNDERSTORMS.

&&

.AVIATION...FOR THE 18Z PACKAGE...SKC-SCT100 NORTH OF A
KL37-K40G-KZUN LINE THIS MORNING...SOUTH OF THIS LINE BKN-OVC150-200
WITH SCT SHRA/TSRA. SHRA/TSRA WILL INCREASE IN ALL AREAS THROUGH THE
AFTERNOON AND INTO THE EVENING. EXPECT IFR/LIFR CONDITIONS IN THE
STRONGEST STORMS. STORMS WILL DECREASE BY 03Z...BUT SOME MAY
CONTINUE OVERNIGHT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER
NORTHERN ARIZONA THROUGH SUNDAY. AFTERNOON HEAVY RAIN SHOWERS AND
THUNDERSTORMS ARE FORECAST EACH DAY. THE MAIN THREATS TO OPERATIONS
WILL BE FROM LOCALIZED FLASH FLOODING AND LIGHTNING.

SUNDAY THROUGH TUESDAY...CONTINUED WET MONSOON STORM ACTIVITY IS
FORECAST ON SUNDAY. A DOWNWARD TREND IN THUNDERSTORM ACTIVITY FOR
NORTHWESTERN ARIZONA WILL DEVELOP FROM MONDAY ONWARD.

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 8 PM MST
THIS EVENING FOR AZZ008-015>018-037-038.

&&

PUBLIC.........MCS/DB
AVIATION.......MAS
FIRE WEATHER...MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 26, 11:16 AM MST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1116 AM MST FRI JUL 26 2013

AZZ004>018-037>040-270900-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1116 AM MST FRI JUL 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...FLASH FLOOD WATCH IN EFFECT THROUGH 8 PM MST TODAY FOR
PORTIONS OF NORTHERN ARIZONA...

A VERY MOIST AND UNSTABLE ENVIRONMENT WILL CONTINUE ACROSS THE
REGION TODAY. SCATTERED TO WIDESPREAD THUNDERSTORMS CAPABLE OF
PRODUCING HEAVY RAINFALL ARE EXPECTED TO DEVELOP. THE DEEPEST
MOISTURE AND MOST SATURATED SOILS ARE ALONG THE MOGOLLON RIM AND
WHITE MOUNTAINS SOUTHWARD INTO YAVAPAI AND NORTHERN GILA
COUNTIES. A FLASH FLOOD WATCH IS IN EFFECT FOR THESE AREAS THROUGH
8 PM MST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MOIST CONDITIONS WILL PERSIST WITH AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS THROUGH EARLY NEXT WEEK. CONVECTIVE ACTIVITY MAY
DECREASE SLIGHTLY IN COVERAGE BY MID WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 26, 9:47 AM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
947 AM MST FRI JUL 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HEAVY RAIN       FLAGSTAFF               35.19N 111.62W
07/25/2013  E2.00 INCH       COCONINO           AZ   PUBLIC

            HEAVY RAIN FELL OVER THE HILLS NORTH OF WEST RT 66. THE
            RUNOFF CAUSED DAMAGE TO 5 PROPERTIES ALONG W RT 66
            BETWEEN 130 AND 200 PM.

&&

EVENT NUMBER FGZ1300052

MAS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:09 PM MSTSpecial Weather StatementFGZYavapai36 min
Jul 25, 5:17 PM MSTSevere Thunderstorm WarningFGZYavapai28 min
Jul 25, 5:32 PM MSTSevere Thunderstorm WarningFGZNavajo43 min
Jul 25, 5:36 PM MSTSpecial Weather StatementFGZ39 min
Jul 25, 5:52 PM MSTAreal Flood AdvisoryFGZNavajo83 min
Jul 25, 6:09 PM MSTSpecial Weather StatementFGZ51 min
Jul 25, 6:39 PM MSTSpecial Weather StatementFGZ36 min
Jul 26, 8:04 AM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 26, 9:44 AM MSTFlash Flood WarningFGZYavapai3 hr
Jul 26, 10:46 AM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai9 hr
Jul 26, 12:17 PM MSTAreal Flood AdvisoryFGZApache118 min
Jul 26, 1:03 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 26, 1:49 PM MSTFlash Flood WarningFGZApache3 hr
Jul 26, 2:32 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 26, 3:27 PM MSTSevere Thunderstorm WarningFGZCoconino33 min
Jul 26, 3:54 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo4 hr
Jul 26, 4:26 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.